THE INCREASING PROBLEM OF “WRONG PATIENT” INSULIN PEN INJECTIONS

October 2, 2015
Thousands of patients in the United States have received injections from potentially contaminated insulin pens, typically involving the sharing of a patient’s previously used insulin pen device.

A variety of insulin pen devices are currently available in the United States. Insulin pens were originally developed to help patients at home with accurate and easy administration of insulin. The pen devices are designed to be used multiple times by a single patient, using a new needle with each injection; these devices are not to be used for more than one patient. Health care personnel in hospitals and patients may not realize that blood and skin cells contamination of the insulin solution contained in the pen can happen during regular use of the device. Use of a new needle on the pen does not reduce this risk.

Several studies have found that ‘back up’ of a patient’s blood and/or skin cells into the insulin cartridge can occur during administration, creating a risk of pathogen transmission (such as HIV or Hepatitis) if the pen device is used for more than one patient in the hospital.

Insulin Pens Aren’t Supposed To Be Shared In A Hospital, How Does Using An Insulin Pen For Multiple Or Wrong Patients Happen?

Analysis of reported insulin-related events in Pennsylvania from 2005 through 2014 identified cases and contributing factors of wrong-patient errors and inappropriate sharing of insulin pens. Analysts identified 82 reports of potential or actual wrong-patient errors with the use of insulin pen devices. Nearly two-thirds of the 82 events, occurred during 2013 or 2014 – which shows an alarmingly increasing trend in this error. It is likely that the actual incidence of potential and actual wrong-patient errors with insulin pen devices is higher, as many events may go unnoticed or unreported.

Analysts were able to determine contributing factors to the mistake –  if enough detail was provided by the hospital reporting the error. Major contributing factors to the errors were identified as:  improper disposal of a previous patient’s insulin pen when the patient was discharged or transferred; mix-ups between hospital roommates; retuning the pen to the wrong medication storage bin; distraction; time pressures; wrong patient name on the pen.

The following is an actual example of the improper disposal of a previous patient’s insulin pen contributing to a wrong patient error.

Previous patient was discharged from this room. This patient was admitted to the same room. Previous patient’s insulin pen was left in the medication server box. New patient was given correct dose of correct medication from the previous patient’s insulin pen. Event found upon pharmacy technician rounding on the medication server boxes after event occurred.

What Is Being Done About This Problem?

Insulin pen sharing, can lead to transmission of blood borne diseases such as HIV or Hepatitis. Recommendations to avoid this potentially disastrous mistake have come from a number of national organizations and agencies have included the following:

·                     Never use insulin pens for more than one person, even when the needle is changed. They are designed for use by a single patient only.

·                     Clearly label insulin pens with the person’s name or other identifying information to ensure that the correct pen is used exclusively on one individual. Take care to not cover essential product information or the dosing window.

·                     Hospitals and other facilities that use insulin pens and similar devices should have policies addressing safe use.

·                     Hospitals should have a program to ensure that staff are appropriately educated in advance of introducing these products and to actively monitor to ensure strict adherence to safe practices.

·                     If multi patient use is identified, promptly notify exposed individuals and offer appropriate follow-up, including blood borne pathogen testing.

Breakdowns in these processes will enable this hazardous problem to persist – it only takes a few staff at the hospital administering insulin incorrectly using the same pen to expose patients to disease.